Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 54, NWS Wichita, KS

October 11, 2018Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 11, 2018, 8:00 PM CDT for Sedgwick County, Sumner County, Kansas. It took effect at Oct 12, 2018, 4:36 PM CDT. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 8:00 PM CDT (01:00 UTC)
In effect from
Oct 12, 2018, 4:36 PM CDT
Expired
Oct 15, 2018, 7:00 AM CDT
In force
62 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River near Mulvane (MULK1).

Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07144570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 11, 7:12 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 11, 7:12 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
712 PM CDT Thu Oct 11 2018

.SHORT TERM...(This evening through Friday night)
Issued at 312 PM CDT Thu Oct 11 2018

A broad area of high pressure is situated over the Plains states
this afternoon. Beneath this high, lows this morning fell below
freezing for a few of our far northwest counties thanks to lighter
winds and less cloudcover. Meanwhile, the latest surface analysis
suggests a weak lee-side low is beginning to develop over
southwest Colorado, possibly in response to a weak PV anomaly
ejecting out of the central Rockies. This low may deepen some, but
a lack of more substantial height falls should keep any deepening
at a minimum. East of the low, a modest LLJ will develop by this
evening, with a broad area of WAA developing across much of
Kansas. The increasing low-level flow should aid in quicker
moisture advection with PWats nearing 1" across southern Kansas.

Initially, we should see some increase in shower activity early
this evening within the WAA regime. Later this evening through the
overnight hours, a s/w trough will drop SE out of Montana,
providing at least some enhanced lift/convergence over Kansas.
This should lead to an increased coverage/intensity of the rain,
with one or two bands of moderate rain developing across the area.
Of note, though, the models have backed off some on the lift
associated with this wave and instead of a band of moderate to
heavy rain, we may end up seeing more of a broad area of light to
occasionally moderate rain. Forecast soundings and hi-res guidance
still suggest some banding potential with embedded thunder, but
the greater potential seems to be shifting south of I-70 and east
of I-135. The main takeaway here is that QPF amounts were lowered
some compared to previous forecasts due to the expectation of
somewhat weaker lift/convergence. That said, there is still some
potential for a few locations to see over a half an inch (likely
east-central through southeast Kansas). This is important because
of any implication it could have on river levels/forecasts. For
now, the main impact looks to be slowing the fall of rivers
currently in flood, which would extend, at least briefly, the
flooding impacts. Precip should quickly move out from west to east
late Friday morning through Friday afternoon. Please see they
"Hydrology" section for additional information on the ongoing
river flooding.

Martin

.LONG TERM...(Saturday through Thursday)
Issued at 312 PM CDT Thu Oct 11 2018

The extended portion of the forecast continues to be a complex one
as we deal with the remnants of "Sergio", followed by the
potential of some wintry precipitation.

Tropical Storm "Sergio" has already begun to get pulled northeast
by the larger-scale upper trough that extends from California to
Hudson Bay. Medium range guidance continues to remain in good
agreement regarding the upper level pattern and associated track
of the remnants of "Sergio". As it lifts northeast, it should
transition to a mid-latitude system over the Southern Plains,
producing a swath of heavy rain from Texas through the Ohio
Valley. Model and WPC guidance have all shifted a bit south with
the axis of heavy rain and for now I see no reason to disagree
with this consensus. Ultimately, this should keep QPF amounts
directly associated with "Sergio" on the lower side for our CWA.

As what is left of "Sergio" races east, we should begin to see a
phasing of the northern and southern branches of the jet stream by
Sunday. Meanwhile, an initially shallow cold front is forecast to
surge south down the lee of the Rockies late Saturday into
Sunday. While the exact evolution of the SFC and upper level
features will continue to be refined in coming days, the latest
model guidance suggests an overrunning setup could develop on
Sunday. Within this setup, low-level CAA and moderate precip
rates could lower temps enough for rain to mix with, or perhaps
even change to, a wet snow for a portion of our forecast area.
The coldest air may lag the main precip shield leading to a
somewhat limited opportunity for wintry precip, but synoptically,
the potential is definitely there. Given this is still 3-4 days
out, confidence remains somewhat lower as the wintry potential may
be very much rate- driven and dependent on how quickly the cold
air arrives. Initial thought is that the best opportunity for some
wintry precip will be central Kansas, roughly northwest of a
Great Bend to Salina line, but the latest forecast will reflect
the potential of a rain/snow mix as far south and east as the
Wichita metro. Warmer ground/road temps and temperatures
near/just above freezing will likely be limiting factors for any
accumulation and it is too early to even speculate on potential
amounts (if any occurs at all). Stay tuned...

What is more certain is a shot of abnormally cold air in the wake
of this system, with some records potentially in jeopardy. A
widespread freeze seems plausible as well. The colder air looks
to be short- lived, though, as temperatures should moderate as
return flow ensues.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 711 PM CDT Thu Oct 11 2018

Expect deteriorating aviation conditions for the next 6-12 hours.
A mid level disturbance will lead to rain showers moving across
the forecast area late this evening through Fri morning. As the
light rain moves in, expect cigs to initially drop to MVFR, first
in central KS for KGBD, KRSL and KSLN and eventually for
KHUT/KICT. As the showers move east to west across the area,
through the morning hours on Fri, cigs will slowly to drop IFR in
some locations. Some of the heavier showers may also drop vsbys
briefly to MVFR as well.

The system will be quick hitting with aviation conditions improving
across portions of central KS (KRSL/KGBD) by Fri afternoon.

Ketcham

&&

.HYDROLOGY...
Issued at 312 PM CDT Thu Oct 11 2018

The number of river flood and areal flood warnings have gone down,
but significant impacts from river flooding continue. With
a couple more weather systems on the horizon, water levels will be
slow to recede and flooding impacts could conceivably linger
through the upcoming weekend. Please continue to monitor
statements for the most up-to-date information for rivers in your
specific area.

QPF amounts through the weekend look to be in the 0.25 to 0.75"
range, with the highest amounts expected from south-central
through southeast Kansas. Far southeast Kansas could potentially
near or exceed 1", depending on the track of "Sergio's" remnants.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  56  40  57 /  80  80   0  40
Hutchinson      45  55  39  56 / 100  80   0  40
Newton          45  53  40  57 /  90  90   0  30
ElDorado        45  53  40  57 /  80  90   0  30
Winfield-KWLD   46  56  40  58 /  70  90   0  40
Russell         42  55  38  59 /  80  50   0  20
Great Bend      43  55  39  58 /  80  40   0  30
Salina          44  53  39  58 / 100  80   0  30
McPherson       44  53  38  57 / 100  80   0  40
Coffeyville     46  54  41  60 /  60  90  10  20
Chanute         44  51  40  58 /  70  90  10  10
Iola            44  50  39  58 /  70  90  10  10
Parsons-KPPF    45  53  41  59 /  60  90  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...Ketcham
HYDROLOGY...RM
Hazardous weather outlook, Oct 11, 4:30 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 PM CDT Thu Oct 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 PM CDT Thu Oct 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

River flooding, some significant, will continue in many areas, so
please continue to monitor the latest Flood Warning statements for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River flooding, some significant, will continue on many rivers the
rest of the week, and for some rivers throughout the weekend. Be
sure to check all flood statements for further details.

A cold rain may mix with, or change to, all snow across portions of
central Kansas on Sunday, especially the I-70 corridor. A rain and
snow mix cannot be ruled out across south-central and southeast
Kansas by Sunday evening. Stay tuned for updates on the winter
precipitation potential.

A widespread freeze is possible areawide early next week with record
or near-record temperatures possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:00 PM CDTRiver Flood WarningICTSedgwick3 days

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.